Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Singular relaxation moduli and smoothing in three-dimensional viscoelasticity

Authors: Wolfgang Desch and Ronald Grimmer
Journal: Trans. Amer. Math. Soc. 314 (1989), 381-404
MSC: Primary 73F15; Secondary 45K05, 45N05, 47D05, 47G05
MathSciNet review: 939803
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a semigroup setting for linear viscoelasticity in three-dimensional space with tensor-valued relaxation modulus and give a criterion on the relaxation kernel for differentiability and analyticity of the solutions. The method is also extended to a simple problem in thermoviscoelasticity.

References [Enhancements On Off] (What's this?)

  • [1] J. Achenbach and D. Reddy, Note on wave propagation in linearly viscoelastic media, Z. Angew. Math. Phys. 18 (1967), 141-144.
  • [2] R. L. Bagley and P. J. Torvik, Fractional calculus, a different approach to viscoelastically damped structures, AIAA J. 21 (1983), 741-748.
  • [3] M. Caputo and F. Mainardi, Linear models of dissipation in anelastic solids, Riv. Nuovo Cimento (2) 1 (1971), 161-198.
  • [4] Goong Chen and Ronald Grimmer, Semigroups and integral equations, J. Integral Equations 2 (1980), no. 2, 133–154. MR 572484
  • [5] R. M. Christensen, Theory of viscoelasticity. An introduction, 2nd ed., Academic Press, 1982.
  • [6] Boa-Teh Chu, Stress waves in isotropic linear viscoelastic materials. I, J. Mécanique 1 (1962), 439–462. MR 0149753
  • [7] Bernard D. Coleman and Morton E. Gurtin, Waves in materials with memory. II. On the growth and decay of one-dimensional acceleration waves, Arch. Rational Mech. Anal. 19 (1965), 239–265. MR 0195336
  • [8] Paul Germain and Bernard Nayroles (eds.), Applications of methods of functional analysis to problems in mechanics, Lecture Notes in Mathematics, vol. 503, Springer-Verlag, Berlin-New York, 1976. Joint Symposium, IUTAM/IMU, held in Marseille, September 1–6, 1975. MR 0521351
  • [9] G. W. Desch and R. Grimmer, Propagation of singularities for integro-differential equations, J. Differential Equations 65 (1986), no. 3, 411–426. MR 865070, 10.1016/0022-0396(86)90027-6
  • [10] W. Desch and R. C. Grimmer, Initial-boundary value problems for integro-differential equations, J. Integral Equations 10 (1985), no. 1-3, suppl., 73–97. Integro-differential evolution equations and applications (Trento, 1984). MR 831236
  • [11] W. Desch and R. Grimmer, Smoothing properties of linear Volterra integro-differential equations, SIAM J. Math. Anal. 20 (1989), no. 1, 116–132. MR 977492, 10.1137/0520009
  • [12] W. Desch, R. C. Grimmer, and W. Schappacher, Propagation of singularities by solutions of second order integrodifferential equations (to appear).
  • [13] W. Desch and R. K. Miller, Exponential stabilization of Volterra integral equations with singular kernels (in preparation).
  • [14] J. D. Ferry, Viscoelastic properties of polymers, 2nd ed., Wiley, New York, 1970.
  • [15] Y. C. Fung, A first course in continuum mechanics, 2nd ed., Prentice-Hall, Englewood Cliffs, N. J., 1977.
  • [16] Vivette Girault and Pierre-Arnaud Raviart, Finite element methods for Navier-Stokes equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986. Theory and algorithms. MR 851383
  • [17] D. Gram, Mathematical models and waves in linear viscoelasticity, Wave Propagation in Viscoelastic Media (F. Mainardi, ed.), Res. Notes in Math., 52, Pitman, London, 1982, pp. 1-27.
  • [18] R. C. Grimmer and A. J. Pritchard, Analytic resolvent operators for integral equations in Banach space, J. Differential Equations 50 (1983), no. 2, 234–259. MR 719448, 10.1016/0022-0396(83)90076-1
  • [19] Kenneth B. Hannsgen and Robert L. Wheeler, Behavior of the solution of a Volterra equation as a parameter tends to infinity, J. Integral Equations 7 (1984), no. 3, 229–237. MR 770149
  • [20] Kenneth B. Hannsgen, Yuriko Renardy, and Robert L. Wheeler, Effectiveness and robustness with respect to time delays of boundary feedback stabilization in one-dimensional viscoelasticity, SIAM J. Control Optim. 26 (1988), no. 5, 1200–1234. MR 957661, 10.1137/0326066
  • [21] W. J. Hrusa and M. Renardy, On wave propagation in linear viscoelasticity, Quart. Appl. Math. 43 (1985), no. 2, 237–254. MR 793532
  • [22] John Arthur Hudson, The excitation and propagation of elastic waves, Cambridge University Press, Cambridge-New York, 1980. Cambridge Monographs on Mechanics and Applied Mathematics. MR 572263
  • [23] J. Kazakia and R. S. Rivlin, Run-up and spin-up in a viscoelastic fluid I, Rheol. Acta 20 (1981), 111-127.
  • [24] Richard K. Miller, Volterra integral equations in a Banach space, Funkcial. Ekvac. 18 (1975), no. 2, 163–193. MR 0410312
  • [25] A. Narain and D. D. Joseph, Linearized dynamics for step jumps of velocity and displacement of shearing flows of a simple fluid, Rheol. Acta 21 (1982), no. 3, 228–250. MR 669373, 10.1007/BF01515712
  • [26] Amitabh Narain and Daniel D. Joseph, Classification of linear viscoelastic solids based on a failure criterion, J. Elasticity 14 (1984), no. 1, 19–26. MR 739116, 10.1007/BF00041080
  • [27] A. Pazy, On the differentiability and compactness of semigroups of linear operators, J. Math. Mech. 17 (1968), 1131–1141. MR 0231242
  • [28] -, Semigroups of linear operators and applications to linear partial differential equations, Springer, Berlin, 1983.
  • [29] Jan Prüss, Positivity and regularity of hyperbolic Volterra equations in Banach spaces, Math. Ann. 279 (1987), no. 2, 317–344. MR 919509, 10.1007/BF01461726
  • [30] -, Regularity and integrability of resolvents of linear Volterra equations, Proc. Conf. on Volterra Integral Equations in Banach Spaces and Applications, Trento, 1987 (to appear).
  • [31] M. Renardy, Some remarks on the propagation and nonpropagation of discontinuities in linearly viscoelastic liquids, Rheol. Acta 21 (1982), no. 3, 251–254. MR 669374, 10.1007/BF01515713
  • [32] Michael Renardy, William J. Hrusa, and John A. Nohel, Mathematical problems in viscoelasticity, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 35, Longman Scientific & Technical, Harlow; John Wiley & Sons, Inc., New York, 1987. MR 919738
  • [33] Marshall Slemrod, A hereditary partial differential equation with applications in the theory of simple fluids, Arch. Rational Mech. Anal. 62 (1976), no. 4, 303–321. MR 0416245
  • [34] Roger Temam, Navier-Stokes equations, Revised edition, Studies in Mathematics and its Applications, vol. 2, North-Holland Publishing Co., Amsterdam-New York, 1979. Theory and numerical analysis; With an appendix by F. Thomasset. MR 603444
  • [35] John N. Welch, On the construction of the Hilbert space 𝐿_{2,𝑀}for an operator-valued measure 𝑀, Vector and operator valued measures and applications (Proc. Sympos., Alta, Utah, 1972) Academic Press, New York, 1973, pp. 387–397. MR 0342999

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 73F15, 45K05, 45N05, 47D05, 47G05

Retrieve articles in all journals with MSC: 73F15, 45K05, 45N05, 47D05, 47G05

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society